The prevalence of fentanyl can make being the parent of an addicted person all the more terrifying. Luckily, having the correct information can make you an ally in recovery.
What Is Fentanyl?
Fentanyl is a synthetic drug meant to enhance the high of mainstream opioids such as heroin. It is one hundred times more powerful than morphine, making it incredibly easy to overdose. It can cheaply create a more powerful product, allowing those developing a tolerance to experience an intense euphoric high and more profits on a drug sale.
Fentanyl was not always an insidious word. It was initially developed for the medical field as an anesthetic and as a pain management drug. Today, it is more associated with the addiction epidemic plaguing the United States.
Fentanyl can be difficult to spot because it can come in many different forms with different routes of administration. These include:
- Oral lozenges
- Effervescent tablets
- Transdermal patches for the skin, under the tongue and inside the cheek
- Tablets that can dissolve under the tongue
- Nasal sprays
- Sprays used under the tongue
- Powder to be mixed with other drugs
- Powder to be snorted
While some choose fentanyl as their drug of choice, it is associated with causing overdoses in people who were not aware of its presence in their drugs. It is commonly used to enhance the high in heroin, but can also be used to lace marijuana, cocaine, and methamphetamine, among others.
The kind of fentanyl present in the streets is not produced in a lab or regulated in any way. It is often made haphazardly, and any slip in the process can lead to a batch that is so potent it can be deadly to those that consume it.
The dangers of fentanyl are terrifying for any parent, but there are some things you can do to help if you realize your child has overdosed.
How Does an Overdose Present?
It is crucial to recognize an overdose immediately. If your child is unresponsive to loud or even painful stimuli, that is the first sign they are in immediate danger. Look at their skin in the light; it might be cyanotic (blue) due to lack of oxygen. Their breathing may be labored and shallow, and they can even be snoring.
If your child has another medical condition like diabetes, or if they fainted, there is a way to distinguish those medical emergencies from an overdose. In the pupils, pinpoint or tiny pupils are the telltale sign of an overdose.
What Can I Do to Help if My Child Is Overdosing?
You can do things to increase your child’s odds of surviving an overdose. Purchase a Narcan (Naloxone) kit and learn how to use it BEFORE an emergency. Many first aid classes offer courses or you can look up instructions on YouTube. Having a child in a life-threatening emergency is terrifying, but you cannot panic. Call 911 and use the kit. You can still deliver breaths through a face shield if you do not have a Narcan kit.
Where Can I Get Help?
Having an addicted child is a terrifying, lonely experience. There is stigma and a rush to point fingers that causes many people to avoid asking for help due to shame. You do not have to navigate this road alone. Colorado Addictions Consulting is there to lend a compassionate hand to you and your child. Our team of experts has worked with the underserved, they are there to help anyone in need.
If you or someone you know needs help recovering from their addiction and lives in Colorado, our staff is waiting to be of service. Call 720-379-6590.